Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 31, 2017, 4:39 PM EDT for 4 counties in Virginia. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2017, 4:39 PM EDT (20:39 UTC)
- Expired
- Mar 31, 2017, 5:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties City of Franklin, VA, City of Suffolk, VA, Isle of Wight County, VA, Southampton County, VA
The radar
The Norfolk radar (KAKQ), 38 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:54 PM EDT | TSTM WND DMG | 1 E Franklin, VA | AWNING BLOWN OFF A GAS STATION IN FRANKLIN. |
| Mar 31, 4:54 PM EDT | TSTM WND DMG | 1 Ese Franklin, VA | AWNING BLOWN OFF A GAS STATION IN FRANKLIN. |
| Mar 31, 4:56 PM EDT | HAIL 1.25 | Franklin, VA | PING PONG BALL SIZE HAIL. |
| Mar 31, 5:12 PM EDT | HAIL 1 | Carrsville, VA | VERY STRONG WINDS AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 3:54 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793
WUUS51 KAKQ 312039
SVRAKQ
VAC093-175-620-800-312130-
/O.NEW.KAKQ.SV.W.0029.170331T2039Z-170331T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
439 PM EDT FRI MAR 31 2017
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
The City of Franklin in southeastern Virginia...
Southwestern Isle of Wight County in southeastern Virginia...
Southeastern Southampton County in southeastern Virginia...
The southwestern City of Suffolk in southeastern Virginia...
* Until 530 PM EDT
* At 438 PM EDT, a severe thunderstorm was located over Newsoms, or
near Courtland, moving east at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Franklin, Courtland, Boykins, Holland, Suffolk, Newsoms,
Hunterdale, Sedley, Carrsville, Capron, Branchville, Handsom,
Cleopus, Worrell, Collosse, Sunbeam, Lees Mill, Walters, Burdette
and Elwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.
&&
A tornado watch remains in effect until 1000 PM EDT for southeastern
Virginia.
LAT...LON 3655 7728 3670 7733 3687 7679 3658 7673
TIME...MOT...LOC 2038Z 252DEG 28KT 3665 7712
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
MRD3 follow-up statements
605
WWUS51 KAKQ 312050
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
450 PM EDT FRI MAR 31 2017
VAC093-175-620-800-312130-
/O.CON.KAKQ.SV.W.0029.000000T0000Z-170331T2130Z/
City of Franklin VA-Isle of Wight VA-Southampton VA-
City of Suffolk VA-
450 PM EDT FRI MAR 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN ISLE OF WIGHT...AND SOUTHEASTERN SOUTHAMPTON
COUNTIES...THE CITY OF FRANKLIN AND THE SOUTHWESTERN CITY OF
SUFFOLK...
At 449 PM EDT, a severe thunderstorm was located near Hunterdale, or
near Courtland, moving east at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Franklin, Hunterdale and Sedley around 455 PM EDT.
Carrsville around 510 PM EDT.
Holland around 515 PM EDT.
Other locations impacted by this severe thunderstorm include
Collosse, Sunbeam, Lees Mill, Handsom, Walters, Burdette, Cleopus,
Elwood, Shiloh and Story.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.&&
A tornado watch remains in effect until 1000 PM EDT for southeastern
Virginia.
LAT...LON 3656 7721 3672 7726 3687 7679 3658 7673
TIME...MOT...LOC 2049Z 252DEG 28KT 3668 7701
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
MRD597
WWUS51 KAKQ 312100
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
500 PM EDT FRI MAR 31 2017
VAC093-175-620-800-312130-
/O.CON.KAKQ.SV.W.0029.000000T0000Z-170331T2130Z/
City of Franklin VA-Isle of Wight VA-Southampton VA-
City of Suffolk VA-
500 PM EDT FRI MAR 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN ISLE OF WIGHT...AND SOUTHEASTERN SOUTHAMPTON
COUNTIES...THE CITY OF FRANKLIN AND THE SOUTHWESTERN CITY OF
SUFFOLK...
At 459 PM EDT, a severe thunderstorm was located over Franklin,
moving east at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Trained weather spotters. At 5 pm EDT ping pong size hail
was reported in Franklin.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Holland and Carrsville around 510 PM EDT.
Other locations impacted by this severe thunderstorm include
Collosse, Sunbeam, Lees Mill, Handsom, Walters, Burdette, Cleopus,
Elwood and Story.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.&&
A tornado watch remains in effect until 1000 PM EDT for southeastern
Virginia.
LAT...LON 3656 7710 3675 7717 3687 7679 3658 7673
TIME...MOT...LOC 2059Z 252DEG 28KT 3670 7692
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
MRD811
WWUS51 KAKQ 312119
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
519 PM EDT FRI MAR 31 2017
VAC175-620-312128-
/O.CAN.KAKQ.SV.W.0029.000000T0000Z-170331T2130Z/
City of Franklin VA-Southampton VA-
519 PM EDT FRI MAR 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SOUTHAMPTON
COUNTY AND THE CITY OF FRANKLIN IS CANCELLED...
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore the warning has been
cancelled.
A tornado watch remains in effect until 1000 PM EDT for southeastern
Virginia.
LAT...LON 3658 7691 3662 7691 3663 7689 3665 7690
3665 7691 3668 7692 3670 7691 3670 7692
3672 7692 3677 7689 3678 7689 3679 7687
3681 7687 3683 7678 3658 7673 3657 7692
TIME...MOT...LOC 2118Z 261DEG 20KT 3671 7680
$$
VAC093-800-312130-
/O.CON.KAKQ.SV.W.0029.000000T0000Z-170331T2130Z/
Isle of Wight VA-City of Suffolk VA-
519 PM EDT FRI MAR 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN ISLE OF WIGHT AND THE SOUTHWESTERN CITY OF
SUFFOLK...
At 518 PM EDT, a severe thunderstorm was located over Carrsville, or
over Holland, moving east at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
this severe thunderstorm will remain over mainly rural areas of
southwestern Isle of Wight and the southwestern City of Suffolk,
including the following locations: Walters, Collosse, Cleopus, Elwood
and Lees Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.
&&
A tornado watch remains in effect until 1000 PM EDT for southeastern
Virginia.
LAT...LON 3658 7691 3662 7691 3663 7689 3665 7690
3665 7691 3668 7692 3670 7691 3670 7692
3672 7692 3677 7689 3678 7689 3679 7687
3681 7687 3683 7678 3658 7673 3657 7692
TIME...MOT...LOC 2118Z 261DEG 20KT 3671 7680
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
MRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:38 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Mar 31, 3:38 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service WAKEFIELD VA
338 PM EDT Fri Mar 31 2017
.SYNOPSIS...
Low pressure and trailing cold front will move off the Mid Atlantic
coast tonight. High pressure builds over the area for the weekend,
then moves off the coast Monday. Another area of low pressure
crosses the area Tuesday.
&&
.NEAR TERM /TONIGHT/...
Warm front snaking its way across the fa attm with a weak wedge
hanging tuff across the nwrn zones. The dry slot continues to
advance ene with skies bcmg pt sunny as far east as the srn Ches
Bay. Meanwhile, the trailing cold front is still west of the
mts. Triple point low and trailing cold front progged to track
east across the region this evening then offshore by 06Z. Storms
developing along the border beginning to pulse a bit with these
being the main cells to watch over the next few hrs. Additional
storms developing along the advancing cold front.
The cold front crosses the area this evening then moves offshore
by 06Z with drier air quickly cutting off pcpn after fropa. Will
carry likely pops this evening then ramp down by 06Z with decreasing
cldns after midnight. Temps fall into the upr 40s - lwr 50s.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
High pressure over the Great Lakes Saturday builds SE and over the
Mid Atlantic Sunday before moving off the coast Monday. Moisture
returns later Monday ahead of the next system approaching from the
west. Dry and mild through Monday morning. Highs Saturday from the
upr 50s-lwr 60s along the eastern shore to the upr 60s-mid 70s west
of the Bay. Lows 40-45. A bit cooler Sunday with highs in the 60s
except 55-60 at the beaches. Lows 45-50. Shwrs return late Monday
afternoon across the piedmont. Highs in the upr 50s-lwr 60s ern
shore, mid 60s-lwr 70s west of the bay.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Low pressure and an associated upper trough will track across the
area Monday night into Tuesday. Some timing questions exist with
respect to how soon the pcpn arrives late Monday and how quickly it
exits on Tuesday. The ECMWF solution is faster compared to the GFS
and would allow dry conditions Monday afternoon. Did not get too
specific with the timing just yet...keeping pops in thru the day.
However, would expect pcpn to end sooner given the progressive look
to this feature. Likely/categorical PoPs Monday night (70-80%), then
50-70% Tuesday (highest E/NE). After that, should see a period of
dry wx from late Tue thru Wed night. The next system is expected to
impact the region Thursday into next Friday. Have included chc pops
for now 30-40%. Warm Tues/Wed with highs in the mid 60s to mid 70s.
Cooler next Thu/Fri with highs dropping into the 50s to low 60s by
next Fri.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The main band of rain and embedded thunderstorms with associated IFR
was sliding off the coast at 18Z. Scattered thunderstorms were
developing farther inland and may still impact the TAF sites during
the afternoon. Low pressure over south central Virginia will move
northeast with a trailing cold front moving off the coast by
evening. High pressure begins to build over the Mid Atlantic States
Saturday morning with a clearing sky and VFR conditions. Gusty south
winds this afternoon will veer to southwest and later west during
the evening and overnight.
OUTLOOK...VFR conditions prevail during the weekend as surface high
pressure settles over the region by Sunday. The high moves off the
coast Sunday night and Monday as low pressure becomes centered
over the lower Mississippi Valley. That low will impact the
weather Monday night and Tuesday with showers and thunderstorms
with degraded aviation conditions likely. Improvement is
expected to improve for Tuesday night and Wednesday.
&&
.MARINE...
SCA hazards have been maintained as is this afternoon. SCA ends for
the rivers at 7 pm...followed by the Sound/Bay at 10 pm.
Cold front slides offshore tonight with winds/waves/seas decreasing
behind the front. Will end SCA for the southern waters at 1 am...and
the northern waters have been extended until 10 am Sat for elevated
seas. SCA's not likely Sat despite weak N surge. May have some seas
up to 5 ft across the outer waters Sat night into Sunday. Will hold
off with any headlines for now given low confidence.
Marine conditions then improve Sunday night into Monday. Another
low pressure system affects the region late Mon/Tue.
&&
.TIDES/COASTAL FLOODING...
Another coastal flood statement may be needed for the Bay side of
the Lwr MD Eastern Shore for the high tide cycle Sat morning. This
would mainly be for Bishops Head where levels may again come close
to minor flood thresholds.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
ANZ635>638.
Small Craft Advisory until 10 PM EDT this evening for
ANZ630>634.
Small Craft Advisory until 10 AM EDT Saturday for ANZ650-652-
654.
Small Craft Advisory until 1 AM EDT Saturday for ANZ656-658.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...JDM
AVIATION...LSA
MARINE...JDM
TIDES/COASTAL FLOODING...JDMHazardous weather outlook, Mar 31, 3:20 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service WAKEFIELD VA 320 PM EDT Fri Mar 31 2017 MDZ021>025-VAZ048-064-075>078-509-510-519-521-522-011930- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster- Western Louisa-Eastern Louisa-Western King and Queen-Western Essex- Eastern Essex- 320 PM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Tonight. There is a slight risk of strong to severe thunderstorms this evening. Some of the storms may produce strong gusty winds...small hail...and heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ060>062-065>069-079>090-092-093-095>100- 511>518-520-523>525-011930- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland- Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Eastern King and Queen- York-Newport News-Hampton/Poquoson- 320 PM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms this evening. Scattered severe thunderstorms are possible. The main threats will be damaging winds...large hail...and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 44
In the hours before
Local storm report, Mar 31, 12:47 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1247 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG MIDWAY 36.04N 76.78W
03/31/2017 BERTIE NC LAW ENFORCEMENT
TREES DOWN ON ROAD AND LIMBS ON A HOUSE.
&&
NWS WAKEFIELD VA
IRIS SYSTEMSpecial weather statement, Mar 31, 12:52 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1252 PM EDT FRI MAR 31 2017
VAZ095-098-311730-
Norfolk/Portsmouth-Virginia Beach-
1252 PM EDT FRI MAR 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...THE CITY OF NORFOLK
AND THE CITY OF VIRGINIA BEACH...
At 1252 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Norfolk NAS to 7 miles southwest of
Grandy. Movement was northeast at 40 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Virginia Beach, Downtown Norfolk, Regent University, Ocean View,
Kempsville, Virginia Wesleyan College, Norfolk State University,
Norfolk, Back Bay, Norfolk International, Ghent, Norfolk NAS,
Norview, Corolla, Princess Anne, Knotts Island, Rudee Heights,
Princess Anne Plaza, Sigma and Pungo.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3619 7584 3642 7592 3643 7593 3636 7594
3643 7600 3642 7596 3643 7597 3650 7608
3652 7603 3655 7603 3655 7612 3669 7607
3684 7623 3682 7628 3695 7633 3700 7625
3695 7610 3697 7598 3625 7574
TIME...MOT...LOC 1652Z 227DEG 34KT 3693 7629 3614 7593
MRDSpecial weather statement, Mar 31, 2:23 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
223 PM EDT FRI MAR 31 2017
VAZ065-311915-
Mecklenburg-
223 PM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MECKLENBURG
COUNTY...
At 223 PM EDT, a strong thunderstorm was located 8 miles southeast of
Clarksville, or 13 miles north of Henderson, moving east at 35 mph.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
South Hill, Brodnax, La Crosse, Boydton, Beechwood, John H Kerr Dam,
Forksville, Richardson, Bracey, Keats, Eppes Fork, Baskerville,
Palmer Springs, John H Kerr Reservoir and Lake Gaston.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3679 7812 3679 7811 3680 7810 3678 7806
3678 7803 3655 7805 3654 7859 3658 7860
TIME...MOT...LOC 1823Z 249DEG 31KT 3652 7849
MRDSpecial weather statement, Mar 31, 3:15 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
315 PM EDT FRI MAR 31 2017
NCZ012-VAZ079-087-312000-
Northampton-Greensville-Brunswick-
315 PM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHAMPTON...
SOUTHWESTERN GREENSVILLE AND SOUTHEASTERN BRUNSWICK COUNTIES AND THE
CITY OF EMPORIA...
At 315 PM EDT, a strong thunderstorm was located near Barley, or 9
miles northwest of Roanoke Rapids, moving northeast at 30 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Emporia, Dahlia, Gaston, Barley, Gasburg, Claresville, Brink, Gum
Forks, Triplet, Lanes Corner, Henrico, Vultare, Valentines, Slates
Corner, Bryants Corner, Emporia Reservoir, Pleasant Hill, Turners
Crossroads, Emporia Airport and Roanoke Rapids Lake.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3657 7793 3675 7749 3673 7749 3672 7747
3669 7746 3667 7750 3665 7746 3665 7743
3654 7736 3648 7778 3650 7782 3651 7789
3654 7790 3654 7791
TIME...MOT...LOC 1915Z 246DEG 27KT 3653 7779
ButnerSpecial weather statement, Mar 31, 3:19 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
319 PM EDT FRI MAR 31 2017
VAZ065-079-087-312000-
Mecklenburg-Greensville-Brunswick-
319 PM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MECKLENBURG...
NORTHWESTERN GREENSVILLE AND SOUTHERN BRUNSWICK COUNTIES...
At 319 PM EDT, a strong thunderstorm was located near Ebony, or near
Brodnax, moving east at 35 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Emporia, Lawrenceville, Brodnax, Brunswick, Ebony, Radium, Ante,
Bufford Crossroads, Bowens Corner, Pleasant Shade, White Plains,
Emporia Reservoir, Callaville, Bracey, Edgerton, Durand, Triplet and
Lake Gaston.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3685 7761 3667 7754 3654 7803 3655 7813
3666 7818
TIME...MOT...LOC 1919Z 252DEG 31KT 3664 7803
ButnerSpecial weather statement, Mar 31, 4:17 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
417 PM EDT FRI MAR 31 2017
VAZ065-312100-
Mecklenburg-
417 PM EDT FRI MAR 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MECKLENBURG COUNTY...
At 417 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wylliesburg to near Staunton River
State Park to near Cluster Springs. Movement was east at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
South Hill, Chase City, Clarksville, Boydton, Buffalo Springs,
Nelson, Spanish Grove, Beechwood, Finchley, John H Kerr Dam, North
View, Skipwith, Rogers Corner, Richardson, Buffalo Junction, Keats,
Eppes Fork, Baskerville, Wightman and Palmer Springs.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
3668 7870 3669 7868 3669 7865 3664 7858
3664 7856 3670 7865 3681 7855 3680 7816
3654 7816 3654 7873
TIME...MOT...LOC 2017Z 250DEG 17KT 3683 7863 3669 7871 3655 7891
ButnerThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:14 AM EDT | Special Weather Statement | AKQ | Amelia, Cumberland, Dinwiddie, Fluvanna, Lunenburg, Nottoway and 2 more | 46 min |
| Mar 31, 9:08 AM EDT | Special Weather Statement | AKQ | Amelia, Brunswick, Lunenburg, Mecklenburg, Nottoway, Prince Edward | 22 min |
| Mar 31, 9:36 AM EDT | Special Weather Statement | AKQ | Amelia, Brunswick, Chesterfield, Dinwiddie, Lunenburg, Mecklenburg and 1 more | 24 min |
| Mar 31, 10:24 AM EDT | Special Weather Statement | AKQ | Brunswick, Chesterfield, Dinwiddie, Greensville, Henrico, Prince George and 4 more | 51 min |
| Mar 31, 11:09 AM EDT | Special Weather Statement | AKQ | Isle of Wight, Southampton, Sussex, City of Franklin | 51 min |
| Mar 31, 12:08 PM EDT | Special Marine Warning | AKQ | 82 min | |
| Mar 31, 12:19 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Suffolk | 41 min |
| Mar 31, 12:24 PM EDT | Special Weather Statement | AKQ | Gloucester, Isle of Wight, Mathews, Northampton, York, City of Hampton and 5 more | 66 min |
| Mar 31, 12:52 PM EDT | Special Weather Statement | AKQ | City of Norfolk, City of Virginia Beach | 38 min |
| Mar 31, 2:23 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 52 min |
| Mar 31, 3:15 PM EDT | Special Weather Statement | AKQ | Greensville, City of Emporia | 45 min |
| Mar 31, 3:19 PM EDT | Special Weather Statement | AKQ | Brunswick, Greensville | 41 min |
| Mar 31, 3:35 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, City of Emporia | 40 min |
| Mar 31, 4:06 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Mecklenburg, Nottoway | 39 min |
| Mar 31, 4:07 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 38 min |
| Mar 31, 4:14 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville | 30 min |
| Mar 31, 4:17 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 43 min |
| Mar 31, 4:40 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Mecklenburg, Nottoway | 50 min |
| Mar 31, 5:06 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Suffolk | 54 min |
| Mar 31, 5:09 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Greensville, Lunenburg, Mecklenburg, Nottoway | 51 min |
| Mar 31, 5:34 PM EDT | Tornado Warning | AKQ | City of Chesapeake, City of Suffolk | 26 min |
| Mar 31, 5:41 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, City of Suffolk | 49 min |
| Mar 31, 5:45 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Greensville, Prince George, Southampton, Sussex and 1 more | 45 min |
| Mar 31, 5:54 PM EDT | Tornado Warning | AKQ | City of Chesapeake, City of Portsmouth | 36 min |
| Mar 31, 5:55 PM EDT | Special Marine Warning | AKQ | 80 min | |
| Mar 31, 6:04 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 41 min |
| Mar 31, 6:10 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Greensville, Isle of Wight, Southampton, Surry, Sussex and 1 more | 50 min |
| Mar 31, 6:13 PM EDT | Tornado Warning | AKQ | City of Chesapeake, City of Virginia Beach | 47 min |
| Mar 31, 6:14 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Suffolk | 46 min |
| Mar 31, 6:31 PM EDT | Tornado Warning | AKQ | City of Chesapeake, City of Suffolk | 21 min |
| Mar 31, 6:38 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach | 5 hr |
| Mar 31, 6:42 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, Surry, Sussex, City of Franklin, City of Suffolk | 48 min |
| Mar 31, 6:52 PM EDT | Tornado Warning | AKQ | Isle of Wight, City of Chesapeake, City of Suffolk | 23 min |
| Mar 31, 7:08 PM EDT | Special Marine Warning | AKQ | 112 min | |
| Mar 31, 7:08 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Suffolk | 37 min |
| Mar 31, 7:11 PM EDT | Special Weather Statement | AKQ | Gloucester, James City, Mathews, Surry, York, City of Williamsburg | 64 min |
| Mar 31, 7:13 PM EDT | Special Weather Statement | AKQ | Isle of Wight, City of Hampton, City of Newport News, City of Norfolk, City of Poquoson, City of Portsmouth | 62 min |
| Mar 31, 7:13 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Suffolk | 47 min |
| Mar 31, 7:38 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Portsmouth, City of Virginia Beach | 67 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.